You are here:

Birth Control/Birth Control and Breakthrough Bleeding


When I was 16 my doctor put me on Tri-cyclen for three reasons: regulate my cycle, diminish awful cramps, help with my acne. It worked wonderfully for a long time.

A few years ago when I was 27 or 28, I started to experience breakthrough bleeding. When I finally got into the doctor we decided to try a new birth control. The brands are Canadian.

First we went to Yaz. I gave it 6 months instead of the 3 my doctor said was needed. I turned into a ball of rage before my period.

Second we tried Marvelon. My mood improved a bit, but the cramps became unbearable.

Third, and currently on, Alesse. The cramps have stopped, but the rage has returned. I feel bloated and my face is in a constant state of breaking out. I'm in my 30's and have a skin care regimine so it's quite the pain.

I'm tired of tinkering and my doctor is unavailable she she is on maternity leave. I am wondering what might happen with breakthrough bleeding if I just go back to Tri-cyclen. For me, this pill is not used as a birth control so I'm not concerned for its effectiveness in preventing pregnancy.

Would it be worthwhile to try Tri-cyclen again?

Thank you

I think it would be a good idea to try Tri-cyclen again.  Breakthrough bleeding is something that can occur after some time on a pill.  Often it can be resolved by going off the pill for a while.  Trying the different pills may also help.  I think there is a good chance that you won't have breakthrough bleeding when you go back on Tri-cyclen.  If it does, try stopping the pill for a month or 2 and then re-starting it.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.